Sprue-like enteropathy is an intestinal condition involving chronic diarrhea, nausea, stomach severe stomach discomfort, and rapid weight loss.
Sprue-like enteropathy is a condition that affects the small intestine and can lead to malnutrition, chronic diarrhea, and weight loss. It has been associated with the use of certain drugs, such as the blood pressure medication olmesartan.
Sprue-like enteropathy is a condition associated with certain medications, particularly the blood pressure drug olmesartan medoxomil, which is marketed under various brand names like Benicar, Benicar HCT, Azor, Tribenzor, and generics. Symptoms of sprue-like enteropathy include severe, chronic diarrhea and substantial weight loss.
These symptoms can develop months to years after starting the medication and sometimes require hospitalization. In cases where patients taking olmesartan develop these symptoms and no other cause is found, discontinuing the drug has resulted in clinical improvement of the symptoms
Sprue-like enteropathy is very similar to celiac disease, which causes adverse reactions to the consumption of gluten. Much like celiac disease, sprue-like enteropathy can damage and erode the intestinal villi (tiny finger-like fibers on the inside of the intestines that help absorbs nutrients from food).
This type of damage or erosion of the intestinal villi is referred to as villous atrophy. When villous atrophy is caused by an adverse reaction to gluten, the condition is classified as celiac disease.
The specific mechanism behind olmesartan-associated sprue-like enteropathy is not fully understood. It is hypothesized to involve a cell-mediated immune response, possibly related to the effects of angiotensin II receptor blockers like olmesartan on gut homeostasis.
Villous atrophy is a medical condition characterized by the shrinking or loss of the finger-like projections (villi) on the lining of the small intestine. The villi play a crucial role in the absorption of nutrients from food into the bloodstream. When they shrink or disappear, the surface area of the small intestine decreases, making it more difficult for the body to absorb nutrients.
Villous atrophy can be caused by a number of factors, including celiac disease, Crohn’s disease, and certain medications such as… olmesartan. Symptoms of villous atrophy include diarrhea, malnutrition, abdominal pain, and weight loss. In severe cases, the condition can lead to dehydration and electrolyte imbalances.
Sprue-like enteropathy is used to categorize villous atrophy resulting from other causes such as drug reactions (see below). If left untreated, sprue-like enteropathy and villous atrophy can permanently damage the body’s ability to process and absorb nutrients in food resulting in chronic malnutrition. The condition is very serious and can easily become life-threatening.
Sprue-Like Enteropathy Caused by Blood Pressure Medications
Sprue-like enteropathy can be caused by the use of olmesartan – a popular high blood pressure medication sold under the brand name Benicar. It is also sold under the names Benicar HCT, Tribenzor, and Azor. Benicar works to treat blood pressure problems by causing blood vessels to relax and expand, making blood flow easier and lowering overall blood pressure. Benicar is manufactured by the Japanese pharmaceutical company Daiichi Sankyo, Inc.
After first being released in 2002, Benicar has rapidly gained popularity and has been prescribed to over 12 million patients in the U.S.
In 2012, a study by the Mayo Clinic first established a link between prolonged use of Benicar and sprue-like enteropathy. This prompted the FDA to conduct its own review, and in 2013 the FDA released a public safety announcement warning that Benicar can cause sprue-like enteropathy.
After the FDA announced the warning label for Benicar was amended to include this safety risk.
What Is Sprue Like Enteropathy?
Sprue-like enteropathy is a GI tract complication that involves weight loss and diarrhea in combination with abnormal villous of the small intestine. So what happens is sprue-like enteropathy inhibits the absorption of nutrients from food.
Olmesartan-induced enteropathy can take place months or even years after the initiation of the medication
Symptoms & Diagnosis of Sprue-Like Enteropathy
Sprue-like enteropathy is often difficult to identify right away because it presents with symptoms that are common to a variety of gastrointestinal conditions. The primary symptoms of sprue-like enteropathy include:
- Chronic and severe diarrhea
- Rapid unexplained weight loss
- Abdominal pain
- Abnormal fatigue
Diagnosing sprue-like enteropathy can be a long process because various other conditions must first be ruled out. So, making matters worse, these symptoms are often initially misdiagnosed as celiac disease due to similar gastrointestinal signs, such as villous atrophy, but were not responsive to a gluten-free diet. In these cases, the symptoms typically resolved after the discontinuation of olmesartan, supporting the diagnosis of olmesartan-induced enteropathy
If symptoms continue even after beginning a gluten-free diet then the diagnosis might be changed to sprue-like enteropathy. For individuals who have been taking Benicar or a similar drug and then develop symptoms, it might be much easier to arrive at a diagnosis of sprue-like enteropathy.
Aside from discomfort, Benicar sprue-like enteropathy symptoms can evolve into serious and potentially life-threatening health conditions.
Again, the primary health risk of sprue-like enteropathy is severe malnutrition. The sprue-like enteropathy damages the intestinal villi. When the intestinal villi are damaged the body is no longer able to absorb necessary vitamins and nutrients from food.
This will quickly result in very severe malnutrition which can actually reduce bone density.
Treatment for Sprue-Like Enteropathy
Treatment of sprue-like enteropathy requires a combination of dietary changes, medication, and lifestyle modifications. The first step in treatment is to eliminate gluten from the diet, as it is thought that gluten can trigger the autoimmune response in some people. This means avoiding all products that contain wheat, barley, and rye, including bread, pasta, and cereal. Patients may also need to take vitamins and minerals to compensate for the malabsorption of nutrients caused by the condition.
In severe cases of sprue-like enteropathy, immunosuppressive medications may be necessary to reduce the immune response and slow down the damage to the small intestine. In some cases, corticosteroids may be prescribed to reduce inflammation and promote healing.
Surgery is typically a last resort for treating sprue-like enteropathy, but in some cases, it may be necessary to remove a portion of the small intestine if it is severely damaged and not functioning properly.
New Sprue-Like Enteropathy Study
A new study study titled “Olmesartan-Induced Enteropathy: A Case Report,” published in Cureus in June 2023, presents the case of a 58-year-old male who developed severe symptoms after long-term use of olmesartan, a medication commonly prescribed for hypertension. The patient experienced prolonged diarrhea and significant weight loss (35 lbs) during a trip to Greece, which continued upon his return to America. This condition led to acute kidney injury and hypokalemia.
Again, sprue-like enteropathy is hard to disgnose. Despite extensive medical evaluations, including esophagogastroduodenoscopy (EGD) and colonoscopy, common gastrointestinal diseases like celiac disease were ruled out. Finally, olmesartan-induced enteropathy was identified as the diagnosis of exclusion.
The study highlights the rarity of this adverse event and the challenges in its timely diagnosis due to its clinical and histological resemblance to other intestinal diseases. Olmesartan-induced enteropathy is characterized by symptoms like severe chronic diarrhea and weight loss, typically improving a few days after stopping the medication.
The case emphasizes the importance of considering medication side effects in differential diagnoses, especially for commonly prescribed drugs like olmesartan.
Sprue-Like Enteropathy Malpractice Lawsuits
If a healthcare professional fails to diagnose or properly treat sprue-like enteropathy, it could lead to complications and suffering for the patient. In some cases, this may be considered medical malpractice. Malpractice lawsuits typically involve claims of negligence or substandard care provided by healthcare professionals, which is a different animla from the product liability claims that we saw in the Benicar litigation.
But these cases are hard to prove. Why? For all of the reasons we have talked about above. Everyone understands these cases are hard to diagnose.
Since 2012 over 2,300 Benicar lawsuits have been filed against the manufacturer, Daiichi Sankyo, for causing sprue-like enteropathy in individuals who were taking the drug for blood pressure.
The suits – mostly housed in an MDL class action in New Jersey – allege that Daiichi Sankyo and its U.S. subsidiaries negligently failed to warn about the dangers of Benicar – specifically the risk that it could cause sprue-like enteropathy in users.
Daiichi Sankyo has already agreed to settle these existing lawsuits for a total of over $300 million. New lawsuits are still being filed, but after 2013 Daiichi Sankyo started to include warnings about sprue-like enteropathy on its product labeling for Benicar. The settlement was reached as a federal judge the MDL class action in New Jersey was preparing a bellwether case for trial. We are always telling victims elsewhere on this website that bellwether trials lead to global settlements and that is exactly what happened here.
This means that the window of opportunity for valid claims against Daiichi Sankyo based on Benicar may be closing soon.
(2024 Update: we are not taking Benicar lawsuits and we do not know any lawyers that are.)